Discussions that mention benadryl

Allergies board


When the pharmacist told you it was ok as long as you didn't stop breathing, he meant, you don't have to go to the hospital. He didn't mean keep taking it! If you ever have hives from a drug, never take it again, ever in your life, and take an allergy pill immediately. If it's something you really need, call your doctor for an alternative.

Sometimes, when I have hives for too long, the hives actually hurt/burn my skin. Sounds like that's your problem. Try some cool baths, avoid getting overheated or anxious, and take some allergy pills ASAP (benadryl or claritin). Don't put anything at all on the rash, unless the dermatologist gave it to you. When the skin is that irritated, even ointments can make it worse, and with that much prednisone in you, you probably don't need more medicine on your skin.

It's gonna take a couple of weeks to heal, maybe longer for your skin to look completely normal again, but the prednisone should start reducing the redness soon.
I got hives last week while I had the flu. I had taken Imodium AD. Within 30 minutes I was itching like crazy. Under my arm pits and in the groin and thighs. I had been laying in bed and thought I better go look at myself in the mirror in the bathroom. To my horror and suprise I was covered in hives and red welts. They were getting worse by the minute. My hands looked like I was wearing red gloves. The welts were growing by the seconds. I looked like a monster. I knew it had to be the Imodium AD because I had only had water and one bite of whole wheat toast in the past 12 hours. I called the doc but they put me on hold. So I hung up and drove straight there. I ended up getting a big dose of benadryl and a steroid shot. I layed in the exam room for quite awhile until they saw it clearing up. Luckily it didn't affect my breathing. It scared the daylights out of me.

So here is what I found out. Although it all disappeared in 4 hours. As soon as the benadryl wore off...here came the hives again! And my hands turn red. My skin burned badly in the areas where it was turning red. I began to panic. The doc told me to keep on the benadryl around the clock, and the xantac. She was right because everytime it wore off they came back but not as bad. I ended up having a second steroid shot the next day. This one staying in my body for 8 days and was time released. It REALLY helped. But I did feel like this reaction traveled throughout my body. One day my ears would be red. Then places on my arms. Then another day my legs. Very specific places would turn pink. The whole thing was just CRAZY!! It just had to run its course. Like putting out a fire. So I just kept on the meds and killed the thing off. Now I really understand people who suffer with hives! This is just awful. I feel for you. Just stay on the meds till you get rid of it.

Now I am afraid to take any meds, or eat for that matter. I am afraid something else will make me break out. The only bright side is, I have lost 8 pounds.